Alert archive / West Virginia / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 95, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Jul 12, 2020, 6:05 PM EDT for Randolph County, Webster County, West Virginia. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 12, 2020, 6:05 PM EDT (22:05 UTC)
- Expired
- Jul 12, 2020, 6:30 PM EDT
- In force
- 25 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Randolph County, WV, Webster County, WV
The radar
The Charleston,WV radar (KRLX), 138 km from the middle of the area, began a volume at 22:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 10.1 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -195 J/kg
- Mixed-layer LCL
- 1221 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
976
WUUS51 KRLX 122205
SVRRLX
WVC083-101-122230-
/O.NEW.KRLX.SV.W.0095.200712T2205Z-200712T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston WV
605 PM EDT Sun Jul 12 2020
The National Weather Service in Charleston West Virginia has issued a
* Severe Thunderstorm Warning for...
Southwestern Randolph County in northeastern West Virginia...
Northeastern Webster County in northeastern West Virginia...
* Until 630 PM EDT.
* At 604 PM EDT, a severe thunderstorm was located near Holly River
State, or 9 miles northeast of Webster Springs, moving east at 30
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Waneta, Monterville and Valley Head.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Please report severe weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.
You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.
&&
LAT...LON 3847 8008 3847 8012 3844 8016 3854 8039
3866 8035 3862 7998
TIME...MOT...LOC 2204Z 288DEG 26KT 3858 8028
HAIL...1.00IN
WIND...60MPH
$$
252 follow-up statements
549
WWUS51 KRLX 122216
SVSRLX
Severe Weather Statement
National Weather Service Charleston WV
616 PM EDT Sun Jul 12 2020
WVC083-101-122230-
/O.CON.KRLX.SV.W.0095.000000T0000Z-200712T2230Z/
Randolph WV-Webster WV-
616 PM EDT Sun Jul 12 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT
FOR SOUTHWESTERN RANDOLPH AND NORTHEASTERN WEBSTER COUNTIES...
At 615 PM EDT, a severe thunderstorm was located 10 miles southeast
of Holly River State, or 12 miles northeast of Webster Springs,
moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Waneta, Monterville and Valley Head.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3847 8008 3847 8012 3855 8026 3865 8021
3862 7998
TIME...MOT...LOC 2215Z 288DEG 23KT 3856 8020
HAIL...1.00IN
WIND...60MPH
$$
25101
WWUS51 KRLX 122226
SVSRLX
Severe Weather Statement
National Weather Service Charleston WV
626 PM EDT Sun Jul 12 2020
WVC083-101-122235-
/O.EXP.KRLX.SV.W.0095.000000T0000Z-200712T2230Z/
Randolph WV-Webster WV-
626 PM EDT Sun Jul 12 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN RANDOLPH AND
NORTHEASTERN WEBSTER COUNTIES WILL EXPIRE AT 630 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small hail
is still possible with this thunderstorm.
LAT...LON 3847 8008 3847 8012 3855 8026 3865 8021
3862 7998
TIME...MOT...LOC 2225Z 288DEG 26KT 3854 8012
$$
25What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 4:17 PM EDT, 1 hour 48 minutes earlier.
Area forecast discussion, Jul 12, 4:17 PM EDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 417 PM EDT Sun Jul 12 2020 .SYNOPSIS... Shortwave brings showers and storms this afternoon and evening. High pressure in control through Wednesday. Another heat wave expected by the middle of the week. Cold front by the end of week. && .NEAR TERM /THROUGH MONDAY/... As of 415 PM Sunday... Paired back PoP coverage to isold/low end sct across much of this area this afternoon with more robust activity mainly focused along a psuedo warm front across southeast Ohio, northern West Virginia and southwest Pennsylvania. Further south, the cumulus field does show some agitation with a few diurnally driven showers/thunderstorms popping up over the next couple hours, but would expect more significant coverage to hold off until arrival of better mid-level forcing with approach the upper trough currently across the lower Ohio Valley late this afternoon/early evening. Given the presence of 30-35KT deep layer shear at least some updraft organization will be possible with these storms, in addition to any bonus near surface baroclinic vorticity generation near the aforementioned boundary. As of 220 PM Sunday... Scattered showers continue to move across the northern half of the CWA this afternoon and more widespread convection is expected later in the day as a shortwave trough and cold front approach from the west. While showers currently continue to be of a scattered nature, increased instability with this incoming system may allow for more organized convection later today. Persistent cloud cover along the northern portion of the CWA has helped to keep temperatures somewhat cooler this afternoon which may help limit stronger storm formation in that area. That being said, the entire CWA is still within a marginal risk of both severe storms and excessive rainfall. With PW values in the 1-2" range and CAPE around 1000-2000 J/kg, could have some heavy downpours within some of the stronger storms. Should any storms become severe, wind is the primary threat expected. The trough axis and cold front are expected to push through the area overnight with high pressure gradually building in behind. During the day Monday, high pressure strengthens as upper level ridging moves into the area. Should be a fairly dry day, though and afternoon shower or storm may develop. Temperatures are expected to be in the low to mid 80s in the lowlands and upper 60s to upper 70s in the higher elevations. && .SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/... As of 240 PM Sunday... Quiet weather conditions will continue as a sfc high pressure builds from the north Tuesday. Models show H500 ridge gradually building over the OH Valley by Wednesday. Soundings show very dry column aloft through this period. Therefore, negated chances for precipitation resulting in a very dry period. Temperatures return to above normal, reaching the mid 90s by Wednesday afternoon. Another heat wave is progged by Wednesday, with heat index reaching the mid 90s Wednesday afternoon and even the upper 90s by Thursday. && .LONG TERM /THURSDAY THROUGH SUNDAY/... As of 240 PM Sunday... Models show H500 ridging moving east of the area early Thursday. However, a broader H500 high pressure system is expected to develop over the central plains, perhaps leaving a corridor in the northern stream for embedded shortwaves to ride along into our area. Showers or storms can be expected with each shortwave by the end of the week. && .AVIATION /20Z SUNDAY THROUGH FRIDAY/... As of 230 AM Sunday... Scattered showers have developed in the northern portion of the area and are expected to continue through the evening. As a shortwave and cold front approach, showers and storms may become more widespread and may cause a decrease in flight conditions. Have reflected this possibility in the TAFs. Fog may develop overnight possibly causing flight conditions to drop into IFR for a few hours. If this does occur, conditions should improve back to VFR shortly after sunrise. Winds start out with a westerly direction, then eventually become northerly after the front passes through. Sustained winds should remain light to moderate, though may become gusty within any thunderstorms. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z MONDAY... FORECAST CONFIDENCE: Moderate. ALTERNATE SCENARIOS: Timing and duration of convection may differ. Extent of fog overnight may vary. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 CRW CONSISTENCY H H H H H H H H H H H H HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY H H H H H H H H H H H H EKN CONSISTENCY H H H H H H H H H H H M PKB CONSISTENCY H H H H H H H H H H H H CKB CONSISTENCY H H H H H H H H H H M L AFTER 18Z MONDAY... No widespread IFR conditions are currently expected at this time. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...ARJ/JLB NEAR TERM...JP/JLB SHORT TERM...ARJ LONG TERM...ARJ AVIATION...JLB
Hazardous weather outlook, Jul 12, 2:43 PM EDT, 3 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 243 PM EDT Sun Jul 12 2020 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>034-039-040-515>526-131845- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne- Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha- Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton- Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 243 PM EDT Sun Jul 12 2020 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, southwest Virginia and much of West Virginia. .DAY ONE...This Afternoon and Tonight. A few thunderstorms this afternoon and evening may become strong to perhaps severe with strong gusty winds as the primary threat. The Storm Prediction Center indicates there is a Marginal Risk of severe weather for the entire region through this evening. Isolated high water impacts may also occur with some of the slower moving thunderstorms. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
Nearby
Severe Thunderstorm Warnings in West Virginia, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.